Sansum Clinic
Decrease (-) Restore Default Increase (+) font size
PrintEmail
Share

 

FacebookIcon.jpg  TwitterIcon.jpg  YouTubeIcon.jpg  InstagramIcon.jpg

 Follow us for healthy tips & info!

Channel Manager

Diarrhea Caused by Antibiotics

Diarrhea Caused by Antibiotics

About 1 in 5 people who take antibiotics develops diarrhea. Diarrhea may develop while taking the antibiotic or shortly after finishing the medicine. This diarrhea will usually go away completely several days after the antibiotic is finished.

More than half of those who get diarrhea from taking an antibiotic have a mild case that may clear up without treatment.

People who take antibiotics, including those who have been recently hospitalized and received intravenous (IV) antibiotics, may develop diarrhea caused by Clostridium difficile bacteria. C. difficile can cause severe diarrhea, and the infection and diarrhea may return after antibiotic treatment. Diarrhea caused by this bacterium usually requires medical treatment.

If diarrhea develops while taking an antibiotic, contact the doctor to determine whether the medicine should be continued or another medicine substituted. Do not stop the antibiotic abruptly.

By Healthwise Staff
Primary Medical Reviewer William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical Reviewer H. Michael O'Connor, MD - Emergency Medicine
Current as of June 4, 2014

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.

 
© 2014 Sansum Clinic